Psoriasis is an autoimmune disorder that affects your skin, and flare-ups are caused when your immune system attacks your skin cells. Triggers can be different for each person, but flu season can increase the risk of flare-ups in many patients.
How the flu can trigger a psoriasis flarny infection can be a trigger for a psoriasis flare. When you have an infection, your immune system kicks into gear and sometimes the immune system doesn’t stop at fighting the infection: it continues on, causing your psoriasis to flare. Strep throat has been associated with the onset of psoriasis symptoms in young children. Other infections, such as the flu, earaches, tonsillitis, or respiratory infections can cause flares of the disease, as well. People with psoriasis who are on immunosuppressant drugs are especially vulnerable to getting the flu.
Make sure you receive the flu vaccine The flu vaccine is an important step toward preventing the flu. But this has its risks, too. If you are on immunosuppressant drugs, you should receive only inactive flu vaccines, which are given via an injection. Always ask your doctor if the vaccine you are receiving is an inactive vaccine. Live vaccines may not cause a psoriasis flare, but the live viruses might be too strong for your immune system and could make you ill.
Try to get the vaccine as early as possible in the season as it does take several weeks for the vaccine to be effective. You should also encourage other family members to be vaccinated against the flu. Avoiding the Koebner response If you have psoriasis, you might already know that any skin trauma can cause psoriasis lesions at the sight of the injury. This is called the Koebner response, and can occur after an injection. Be sure to treat the injection site afterward by washing gently with warm water and a gentle soap. Avoid scratching or irritating the site by wearing soft fabrics, and keep the area moisturized.
What to do if you get the flu
While the flu vaccine helps, it does not always prevent the flu. The Centers for Disease Control and Prevention (CDC) recommends avoiding close contact with people who are sick, washing your hands often and keeping your hands away from your face, especially your mouth, nose, and eyes.
If you do get the flu, especially if you are on immunosuppressant medications, contact your doctor immediately. Your physician may recommend that you stop taking your medications while you are recovering from the flu.
See more related articles:
New Onset Guttate Psoriasis Following Pandemic H1N1 Influenza Vaccination: Annals of Dermatology